Illinois, 2023Damaging Winds in Illinois, April 5, 2023
April 5, 2023 · NWS LSX · 3 events in 3 counties and zones
During the early morning hours of April 5th, a strong cold front moved through the region triggering showers and storms. Some of the storms became severe with large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the early morning hours of April 5th, a strong cold front moved through the region triggering showers and storms. Some of the storms became severe with large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 5, 2:46 AM CST, 1 hour 39 minutes earlier.
Area forecast discussion, Apr 5, 2:46 AM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
346 AM CDT Wed Apr 5 2023
.SHORT TERM... (Through Late Thursday Afternoon)
Issued at 344 AM CDT Wed Apr 5 2023
A round of thunderstorms is passing through our far southeast
Missouri counties. This round is discrete in nature and poses the
most imminent near term threat of tornadoes, although large hail and
damaging winds are also associated with these thunderstorms. At the
time of writing, mean MUCAPE values around the area are in excess of
1500 J/kg. Short range guidance indicates that the atmosphere will
continue to destabilize, only becoming more conducive for severe
thunderstorms. Adding onto the ample instability, LCLs have been
lowering through the evening, and effective and low-level shear and
helicity have been more than sufficient for rotating updrafts.
Multiple cells have been tornado warned along the line of supercells
marching between northern Arkansas and southeast Missouri, and this
expected to continue through the early morning. A tornado watch
extending from southeast Missouri through southwest Illinois
continues until 14z.
Currently, the area of low pressure responsible for yesterday's
anomalous heat and ongoing severe weather across the Mid-Mississippi
Valley is centered in northern Iowa with its cold front dragging
through southwest Missouri into west-central Illinois. Along the
cold front are scattered thunderstorms, many severe. The environment
the line is moving into is only more conducive for severe, so the
threat is expected to continue well into our forecast area. All
hazards are possible along the line, with damaging winds and large
hail being the primary threats. In turn, a severe thunderstorm
watch has been issued from southeast Missouri through northeast
Missouri and west-central Illinois until 15z.
The cold front will slowly move through the area, posing a risk of
severe weather until it exits early this afternoon. As the morning
carries on, the threat for more intense weather will decrease as
parameters gradually wane. By the time the front reaches southeast
Missouri into south-central Illinois, RAP soundings show the CAPE
profile becoming long and skinny, signaling mostly a concern for
hail in these areas.
The aforementioned low pressure system has resulted in increased
pressure gradient winds as it passed earlier this evening. Winds are
expected to remain elevated overnight, but the highest non-
convective winds have likely passed. A wind advisory is still in
place until 12z.
After the passage of the front, conditions will calm considerably.
Winds will be on the downswing, and skies will gradually clear.
Temperatures will fall through the afternoon as cool air advects in,
with afternoon temperatures in the 50s and 60s across the area.
Tomorrow will be similar, albeit not breezy, as temperatures peak
only in the 50s. Lows tonight and tomorrow night will be
similarly cool, landing in the 30s for most areas. In our far
north, temperatures could fall into the high 20s tonight. Although
tonight will be coolest, the potential for frost development is
higher tomorrow night. High pressure will be centered closer to
the CWA, resulting in the calm winds we need for frost
development. The only mitigating factor is cloud cover. Partial
cloud cover expected tomorrow night may inhibit the formation of
frost.
Jaja
.LONG TERM... (Thursday Night through Tuesday)
Issued at 344 AM CDT Wed Apr 5 2023
The long term forecast is blissful and quiet. Aloft, zonal flow
holds through the weekend, leaving us in a very neutral pattern.
Temperatures moderate slowly, exceeding average again by Saturday.
Sunday night holds the only potential for wet weather through
Tuesday night, due to a weak shortwave passing near the CWA. This
feature seems to dampen as it approaches us to the north, lowering
confidence that it will have enough forcing to produce showers
during that timeframe.
Temperatures ramp up Monday as upper level ridging and low-level
southerly flow dominate our sensible weather. There is high
confidence in widespread upper 70s to low 80s highs early next week,
supported by the low spread in the NBM 25th-75th percentile. This is
around 20 degrees above average for this time of year.
Jaja
&&
.AVIATION... (For the 06z TAFs through 06z Wednesday Night)
Issued at 1209 AM CDT Wed Apr 5 2023
Currently, conditions are VFR with gusty southerly winds across the
area. Gusts in excess of 35 kts have been reported tonight around
the region, with even stronger gusts toward central Illinois. These
will begin to diminish this morning, but gusts of up to 25 kts are
possible until this evening. A wind advisory remains in place for
most of the region until 7 AM to account for this. A southwest-
northeast oriented cold front is approaching northeast Missouri, and
showers and thunderstorms are expected along it. Timing is similar
to last TAF issuance, with VCTS entering mid-Missouri and west-
central Illinois around 08z-09z. This should progress into the St.
Louis metropolitan area by early morning, and exit the CWA entirely
by early afternoon. Winds will veer to northwesterly behind the
front.
Jaja
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 7 AM CDT this morning for Audrain MO-Boone
MO-Callaway MO-Cole MO-Franklin MO-Gasconade MO-Jefferson
MO-Knox MO-Lewis MO-Lincoln MO-Marion MO-Moniteau MO-Monroe
MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Saint Charles MO-
Saint Louis City MO-Saint Louis MO-Shelby MO-Warren MO.
IL...Wind Advisory until 7 AM CDT this morning for Adams IL-Bond IL-
Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
Pike IL-Saint Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Apr 5, 3:11 AM CST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
411 AM CDT Wed Apr 5 2023
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-060915-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
411 AM CDT Wed Apr 5 2023
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
Showers and thunderstorms are expected for portions of the area
through early afternoon. Some of these storms may be severe.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
Jaja
In the hours before
Local storm report, Apr 5, 3:38 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
438 AM CDT WED APR 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 AM HAIL 3 NW JEFFERSON CITY 38.61N 92.22W
04/05/2023 E0.88 INCH COLE MO TRAINED SPOTTER
PEA TO NICKEL SIZED HAIL FELL FROM 4:25-4:35
AM.
&&
MRMLocal storm report, Apr 5, 3:46 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
446 AM CDT WED APR 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 AM HAIL 4 SE SAINT MARTINS 38.56N 92.28W
04/05/2023 E1.00 INCH COLE MO PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
MRMLocal storm report, Apr 5, 3:47 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
447 AM CDT WED APR 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 AM HAIL 1 WSW LAKE MYKEE 38.67N 92.12W
04/05/2023 E1.00 INCH CALLAWAY MO PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
MRMLocal storm report, Apr 5, 3:51 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
451 AM CDT WED APR 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 AM HAIL 1 ENE NEW BLOOMFIELD 38.73N 92.07W
04/05/2023 E0.70 INCH CALLAWAY MO BROADCAST MEDIA
PEA TO DIME SIZED HAIL.
&&
MRMLocal storm report, Apr 5, 3:57 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
457 AM CDT WED APR 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 AM HAIL 3 SE CARRINGTON 38.78N 92.02W
04/05/2023 E0.88 INCH CALLAWAY MO PUBLIC
&&
MRMLocal storm report, Apr 5, 4:05 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
505 AM CDT WED APR 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 AM HAIL BOWLING GREEN 39.34N 91.20W
04/05/2023 E0.25 INCH PIKE MO PUBLIC
&&
MRMThunderstorm Wind, Pike
- When
- April 5, 4:25 AM CST
- Where
- Pike County, 0.66 mi SSW of Nebo
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.442, -90.787
Thunderstorm winds blew down a power line in Nebo.
Thunderstorm Wind, St. Clair
- When
- April 5, 7:30 AM CST to 7:32 AM CST
- Where
- St. Clair County, 0.89 mi ESE of Shiloh to 0.4 mi NNW of Shiloh Station
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 38.547, -89.884
Thunderstorm winds blew down a row of power lines along Illinois Route 158 on the west side of Scott Air Force Base.
Thunderstorm Wind, Clinton
- When
- April 5, 7:35 AM CST to 7:40 AM CST
- Where
- Clinton County, 0.95 mi WNW of Trenton to 1 mi NE of Trenton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Social Media
- Coordinates
- 38.604, -89.697
Thunderstorm winds blew down several trees around town as well as numerous tree limbs. A fence was blown down and some houses sustained minor shingle damage. On building had a small portion of it's roof removed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Missouri, April 5, 20235 deaths · 4 injured · $2.2 million · EF2 · 5 events
- Tornadoes and Damaging Winds in Kentucky, April 5, 2023$503,000 · EF1 · 11 events
- Tornadoes and Damaging Winds in Ohio, April 5, 2023$562,000 · EF0 · 14 events
- Tornado and Damaging Winds in Indiana, April 5, 2023$465,000 · EF0 · 14 events
- Flash Flood and Hail in Mississippi, April 5, 2023$154,000 · 1 in hail · 6 events
- Tornadoes and Damaging Winds in Kentucky, April 5, 20231 injured · EF1 · 30 events
- Damaging Wind in Missouri, April 5, 2023$150,000 · 70 kt wind · 1 event
- Flash Flooding and Debris Flows in Puerto Rico, April 5 to 8, 2023$74,000 · 0.25 in hail · 12 events
- Tornadoes and Hail in Arkansas, April 5, 2023$50,000 · EF0 · 12 events
- Damaging Winds in Illinois, April 5, 2023$60,000 · 61 kt wind · 3 events
- Damaging Winds in New York, April 5, 2023$54,000 · 74 kt wind · 5 events
- Damaging Winds in Arkansas, April 5, 2023$52,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090177, 1090244, 1090247.